Tuesday, September 13, 2011

Peace Out D!

That's it, we're putting in our 2 week notice! I've had it with D's antics. We are officially saying sayonara in 2 weeks to D!...... If only it were that simple..

We've battled the lows before, we've battled the highs. But what get's me is the 'unknown'. I tend not to dwell on it because we'll that would just drive me crazy. But now after battling lows during the night, and catching a low this morning pre-wake up time for Clifford. My brain gears are starting to turn trying to figure out what is causing this.

2 weeks ago we battled lows 4 out of 7 nights during the week. I made a decision to start giving him lower carb snacks (under 20 grams) uncovered, meaning no fast acting (bolus) insulin given to cover those carbs. I decreased his Lantus to 5 units. (Lantus is the insulin that he gets at night time which is supposed to work for up to 24 hours, or long lasting insulin.) This worked good for us except a few morning highs of 200+. Well throw school starting last week into the picture and you get ridiculously high numbers 300+ daily for lunch/snack. To me that is just unacceptable! School is stressful enough, but with numbers that high it can't be fun at all.

So point being here, his Lantus was increased by to 5.5 units (what his endo wanted) to see if we can get those early morning 200 numbers, and TA DA! We have a low of 62 at 11pm! Now as my brain is working I question is it the increased Lantus. Or is it something else. He was complaining yesterday morning of his throat hurting when he coughed, but showed no other symptoms of being sick, and the cough wasn't a bad cough more of a clear your throat kinda cough. But after getting a sore throat myself last night and having it still stick around this morning, I'm wondering if this is the start of a Fall cold brought to you by school????? Being sick would cause wacky numbers both high and low......

The problem here is there is no black or white with D. He could very well be getting sick, but it could also very well be the increased Lantus that caused the drop. Just like the tootsie roll pop.... We'll never know... The best I can do is guess and hope it all works out in the end.we'


  1. This is exactly what we go through when we increase lantus. We use the pens though and so can only increase in 1 unit increments. Same here....wake too high, increase by one unit and bam too low in the night for a couple weeks. Seems like it takes her a couple weeks to adjust to the increase and not drop as drastically. I usually debate between 2-3 peanut butter crackers at bedtime (uncovered) to help with the drops, but like you sometimes she still drops. If she is on the lower end (80-100) at bedtime I give sugar first too.

    I'm surprised with only a half unit increase he would still drop so much. Natalie does get her lantus split, meaning half in the morning and half at night. She can't seem to handle getting it all at night, plus the split dose seems to help (somewhat) with the post breaksfast spike. She is younger than your son though and gets almost double the amount of lantus....hmmm, that makes me worry why she needs so much more!

    Sorry, no real answers from me, just know I get it and I'm anxious to hear any good advice and hopefully read that he stops dropping so much at night! Hang in there!

  2. Thank you for your comment. I know when Cliffy was first diagnosed he was on 8 units a day. Never really heard of it being a split dosage until now. That does make more sense in a way though. 3 weeks ago he was increased from 5 units to 6 units, but the 6 was dropping him too, so it was decreased to 5.5 and that seemed to work until the one week with 4 lows during the night, so I decreased to 5. Decided to try to battle those highs in the morning and increase by 0.5. It's a non winning situation.

  3. I've always thought if we could do 1/2 units of lantus it would help prevent the lows, but I guess not. I just don't want to go back to using syringes...is that what you use? Natalie gets 5 units of lantus in the am and 5 units in the pm and she is only 5 and around 45 pounds! I think by splitting it it also helps prevent from a high when it wears off around the 24 hour mark....gives more coverage 24 hours I guess. I like it for that reason except that it burns more going in which she complains of sometimes so wish it could be in one shot for that reason. I know what you mean about battling the highs versus lows. We are on the verge of needing more lantus, but I know it will cause her to drop a lot and don't want to deal with that...she wakes up a good # most days, but a couple days a week is waking high right now. She is great #'s during the day so I fear an increase will cause her to drop too low at school. So much to try and figure out...it makes me crazy!

  4. Yes right now Clifford is still on syringes. Only for another 4-5 months I hope as we are wanting to get on the Omnipod. I guess it will be a WHOLE different ball game then lol